A potentially fatal symptom complex, sometimes referred to as Neuroleptic Malignant Syndrome (NMS), has been reported in association with administration of antipsychotic drugs, including quetiapine. Rare cases of NMS have been reported with quetiapine. Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status, and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmia). Additional signs may include elevated creatine phosphokinase, myoglobinuria (rhabdomyolysis), and acute renal failure. The management of NMS should include immediate discontinuation of antipsychotic drugs.
Leukopenia, neutropenia, and agranulocytosis (including fatal cases), have been reported temporally related to atypical antipsychotics, including quetiapine. Patients with a pre-existing low white blood cell (WBC) count or a history of drug induced leukopenia/neutropenia should have their complete blood count monitored frequently during the first few months of therapy. In these patients, SEROQUEL XR should be discontinued at the first sign of a decline in WBC absent other causative factors. Patients with neutropenia should be carefully monitored, and SEROQUEL XR should be discontinued in any patient if the absolute neutrophil count is < 1000/mm.(3)
Tardive dyskinesia (TD), a potentially irreversible syndrome of
involuntary dyskinetic movements, may develop in patients treated with
antipsychotic drugs. The risk of developing TD and the likelihood that it
will become irreversible are believed to increase as the duration of
treatment and total cumulative dose of antipsychotic drugs admin
Copyright©2008 PR Newswire.
All rights reserved